Kentucky, 2003

Hail and Damaging Winds in Kentucky, April 4 to 5, 2003

April 4 to 5, 2003 · NWS LMK · 10 events in 6 counties and zones

8 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 4, 3:30 PM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 3:30 PM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST FRI APR 4 2003

FIRST AREA OF SHOWERS AND A FEW THUNDERSTORMS MOVED TO THE EAST OF
FORECAST AREA (FA) BY NOONTIME. BREAKS HAVE DEVELOPED IN THE CLOUD
COVER...ALLOWING TEMPERATURES TO RISE UP INTO THE MID 70S. WIDELY
SCATTERED SHOWERS HAVE DEVELOPED WITH A FEW STRONGER STORMS
DEVELOPING TO OUR NORTH OVER CENTRAL INDIANA.

ATMOSPHERE IS BECOMING A LITTLE MORE UNSTABLE BUT THE GREATEST
INSTABILITY REMAINS TO THE WEST OVER EASTERN MISSOURI SOUTH INTO
ARKANSAS.

MAIN FORECAST PROBLEM IN THE SHORT TERM IS THE THUNDERSTORMS...
TIMING OF ONSET AND ENDING OF STORMS...HOW WIDESPREAD AND SEVERITY.

MODELS GENERALLY SIMILAR THROUGH FIRST PART OF FORECAST WITH
SOMEWHAT STRONGER STRONGER GFS GAINING FAVOR DAY 2 AND DAY 3 AS NEXT
SYSTEM PUSHES INTO FA.

SHORT TERM...TONIGHT THROUGH MONDAY:
ANY SHOWERS/THUNDERSTORMS WILL REMAIN SPOTTY THROUGH THE LATE
AFTERNOON AND EVEN INTO THE EARLY EVENING. UPPER LEVEL JET PUSHES
EAST DURING THE EVENING WITH UPPER LEVEL DIVERGENCE INCREASING. THIS
WILL HELP TO TRIGGER LINE OF THUNDERSTORMS DURING THE EVENING...
REACHING EAST INTO CENTRAL KENTUCKY MID TO LATE EVENING INTO EARLY
HOURS PAST MIDNIGHT. WILL SPREAD LIKELY POPS TO THE EAST OVER FA
DURING THE EVENING HOURS AND GRADUALLY DIMINISH THE MORE NUMEROUS
STORMS DURING THE EARLY MORNING HOURS.

WILL ALLOW SCATTERED SHOWERS TO PERSIST INTO THE MORNING HOURS OVER
THE FAR EAST WITH CLEARING SKIES LATER IN THE DAY ALLOW TEMPERATURES
TO WARM TO CLOSER TO ETA MOS GUIDANCE DURING THE AFTERNOON. AS NEXT
SYSTEM APPROACHES LATE SATURDAY NIGHT...CLOUDS WILL BEGIN TO
INCREASE THEN THICKEN DURING THE DAY SUNDAY. WILL BRING SCATTERED
SHOWERS IN DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS BY
LATE AFTERNOON AND MORE NUMEROUS THUNDERSTORMS SUNDAY NIGHT. SHOWERS
WILL DIMINISH MONDAY AFTERNOON.

EXTENDED...TUESDAY THROUGH FRIDAY
WILL GO DRY TUESDAY THROUGH FRIDAY WITH COOL SFC HIGH OVER THE
REGION. DISAGREEMENT BETWEEN THE MODELS THROUGH THE EXTENDED. AN
UPPER LEVEL TROF MOVES EASTWARD ACROSS THE US TO THE MIDWEST TUESDAY
INTO WEDNESDAY BUT THE MODELS CONTINUE TO DISAGREE ON WHERE TO TAKE
IT FROM THERE AND SYSTEM SEEMS TO WEAKEN. SHOULD BE A SLOW WARM UP
THROUGH THE EXTENDED. WILL NOT CHANGE EXTENDED MUCH WITH VARIABILITY
IN THE MODELS.

.LMK...NONE.

SCHOLZ/PYE
Hazardous weather outlook, Apr 4, 8:10 PM EST, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A COLD FRONT LOCATED FROM NORTHERN INDIANA TO SOUTHEAST MISSOURI
WILL APPROACH THE OUTLOOK AREA LATE THIS EVENING. A LINE OF
SCATTERED THUNDERSTORMS, LOCATED JUST AHEAD OF THE COLD FRONT, WILL
REACH A LINE FROM MADISON INDIANA, TO LOUISVILLE, TO BOWLING GREEN,
AROUND MIDNIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO
BE SEVERE WITH WIND GUSTS ABOVE 60 MPH AND LARGE HAIL.

AS THE INITIAL LINE OF SCATTERED THUNDERSTORMS MOVES EAST OF
INTERSTATE 65 TOWARDS LEXINGTON AND COLUMBIA AFTER MIDNIGHT...THE
THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH. HOWEVER SOME GUSTY
WINDS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THE ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING.

JMB

In the hours before

Special weather statement, Apr 4, 10:03 PM EST, 1 hour 52 minutes before
INZ076>079-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS POSSIBLE THROUGH 11 PM EST ACROSS ORANGE,
WASHINGTON, SCOTT, AND MADISON COUNTIES IN SOUTH CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA, WITH
DEADLY LIGHTNING POSSIBLE, ALONG WITH HAIL AND GUSTY WINDS TO 45
MPH.

XXV
Local storm report, Apr 4, 11:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1143 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

PKW

The radar

The Louisville radar (KLVX), 31 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
April 4, 11:55 PM EST
Where
Breckinridge County, Mc Daniels
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Several trees were downed near Highway 259.

Thunderstorm Wind, Breckinridge

When
April 4, 11:55 PM EST
Where
Breckinridge County, 5 mi S of Hardinsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.933

Several trees were downed.

Thunderstorm Wind, Jefferson

When
April 4, 11:59 PM EST
Where
Jefferson County, Louisville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -86.250

Trees and power lines were reported down in several locations in the city.

Thunderstorm Wind, Hardin

When
April 5, 12:05 AM EST
Where
Hardin County, Elizabeth Town
Measured
80 kt (92 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -84.733

A mobile home was overturned. Also, several trees were downed.

Thunderstorm Wind, Hardin

When
April 5, 12:20 AM EST
Where
Hardin County, Cecilia
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.600, -86.433

Hail, Hardin

When
April 5, 12:23 AM EST
Where
Hardin County, Hardin Spgs
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.717, -86.467

Thunderstorm Wind, Logan

When
April 5, 12:40 AM EST
Where
Logan County, Lewisburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.200

A few trees were downed.

Thunderstorm Wind, Woodford

When
April 5, 1:55 AM EST
Where
Woodford County, 3 mi S of Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.200

A few trees were downed.

Hail, Russell

When
April 5, 2:40 AM EST
Where
Russell County, Creelsboro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -85.783

Thunderstorm Wind, Russell

When
April 5, 2:41 AM EST
Where
Russell County, Creelsboro
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.667, -85.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349280, 5349281, 5349606, 5349282, 5349607, 5349608, 5349283, 5349603, 5349604, 5349605.